Tennessee, 2021Tornado and Damaging Wind in Tennessee, May 9, 2021
May 9, 2021 · NWS MEG · 3 events in 3 counties and zones
A cold front pushed into the Mid-South and interacted with an unstable airmass to produce a broken line of showers and thunderstorms that moved across the area from late afternoon into the evening on May 9th. The line interacted with an old outflow boundary to produce a weak tornado in Tipton County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front pushed into the Mid-South and interacted with an unstable airmass to produce a broken line of showers and thunderstorms that moved across the area from late afternoon into the evening on May 9th. The line interacted with an old outflow boundary to produce a weak tornado in Tipton County. Further south, a bowing segment within the line produced a swath of wind damage across North Mississippi.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 9, 5:00 AM CST, 3 hours 30 minutes earlier.
Area forecast discussion, May 9, 5:00 AM CST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
600 AM CDT Sun May 9 2021
.DISCUSSION... /issued 529 AM CDT Sun May 9 2021/
Severe weather remains on track for today.
KSGF radar showed a linear MCS propagating south through the
southern MO Ozarks at 5 AM. To the south and east, scattered
elevated thunderstorms extended south into north central AR,
lifting east. This convection was aided by a strong low level jet,
that increased in strength further east, near the MS River. KNQA
VAD wind profiler detected southwest winds of 80 knots at 5 kft
AGL, indicative of the strong kinematic response the open trof
lifting through the mid-MS River valley.
Outflow from the eastern periphery of the early morning Ozarks
MCS will likely enter northeast AR, MO bootheel and northwest TN
in the morning daylight hours. The low level jet will weaken as it
translates east, but still will likely sustain at least shallow
convection along and north of the outflow boundary. Low level
mixing and tightening pressure gradient will likely wash wash out
the outflow boundary by midmorning.
08Z HRRR guidance shows the synoptic cold front entering northeast
AR at noon to 1 PM, moving a fairly good clip. This will likely
be sufficient to overcome a weakening but still prominent
midlevel capping inversion near the base of an elevated mixed
layer (EML). This EML will be responsible for very steep 700-500mb
lapse rates of 8-9C/km, and mixed-layer CAPE around 2800 J/KG
near Jonesboro. Such an environment would be supportive of very
large hail, in excess of 2 inches where the cap can be broken.
Although surface- 3km storm relative helicity decreases to around
200 m2/s2 by midday, tornado threat cannot be discounted, given
the stout CAPE and the presence of locally-enhanced helicity near
boundaries.
By mid-afternoon, cold will become the focus for convection,
likely reaching the Memphis metro by 5 PM. Convective mode
shouldn't change much, with numerous CAMs still depicting discrete
cells along the front. Later n the evening, NAM Bufr sounding for
Tupelo depicts CAPE decreasing below 1000 J/kg by 9M, though
veering wind profiles will likely support a threat of tornadoes
over north MS at least through early evening. In general, expect
large hail threat to wane a bit over north MS during the early
evening, particularly if convection becomes less discrete/more
linear. Storms should exit north MS by midnight.
Beyond tonight, few changes to the forecast. The Midsouth will
remain on the cool side of a stationary front extending through
the Arklamiss. Rain may briefly edge into east AR and west TN
Tuesday night and Wednesday, ahead of northern branch height
falls. Dry and relatively cool for the latter half of the week,
under northwest flow aloft.
PWB
&&
.AVIATION...
12Z TAF Set
Shower and thunderstorm coverage will continue to increase across
Eastern Arkansas, the Missouri Bootheel, and West Tennessee this
morning as a strong low-level jet remains in place. Will mention
of low-level wind shear at all four TAF sites. Southerly winds at
the surface will be around 20 KTS sustained with gusts to 30 KTS.
By this afternoon, a line of thunderstorms is expected to develop
along a cold front that will sink south through the Mid-South.
Have added TEMPOS for timing at four TAF sites to account for the
line. CIGS will remain MVFR behind the front, dropping to IFR at
KMKL and KTUP by 02-03Z. Expect some improvement to begin to
occur at KMEM just before the end of the 30 hour TAF. Winds will
switch around to the NW and eventually NNE behind the front.
Speeds will gradually diminish to around 10 KTS.
KRM
&&
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 5 PM CDT this afternoon for Clay-Craighead-
Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
Poinsett-St. Francis.
MO...Wind Advisory until 5 PM CDT this afternoon for Dunklin-Pemiscot.
MS...Wind Advisory until 5 PM CDT this afternoon for Alcorn-Benton MS-
Coahoma-DeSoto-Marshall-Panola-Prentiss-Quitman-Tate-Tippah-
Tishomingo-Tunica.
TN...Wind Advisory until 5 PM CDT this afternoon for Benton TN-
Carroll-Chester-Crockett-Decatur-Dyer-Fayette-Gibson-
Hardeman-Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-
Madison-McNairy-Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, May 9, 2:42 AM CST, 5 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
342 AM CDT Sun May 9 2021
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-101045-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
342 AM CDT Sun May 9 2021
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
There is an Enhanced Risk for severe thunderstorms over east
central Arkansas, southwest Tennessee, northwest and north central
Mississippi. There is a Slight Risk over the remainder of the
Midsouth.
Scattered thunderstorms will develop through the day, becoming
most numerous along and ahead of a slow-moving cold front this
afternoon and early evening. These thunderstorms will be capable
of producing very large hail, damaging winds, and a few brief
tornadoes. Localized flash flooding will be possible.
Severe thunderstorms will be possible as early as late morning,
but will be more likely from mid-afternoon through mid-evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed, mainly this afternoon through
mid evening.
PWB
In the hours before
Special weather statement, May 9, 6:10 AM CST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Memphis TN
710 AM CDT Sun May 9 2021
ARZ028-MOZ113-115-TNZ001-002-019-048-091245-
Mississippi AR-Pemiscot MO-Dunklin MO-Lake TN-Lauderdale TN-Obion TN-
Dyer TN-
710 AM CDT Sun May 9 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 745 AM CDT
FOR...
Northeastern Mississippi County in eastern Arkansas...
Southern Pemiscot County in southeastern Missouri...
Southeastern Dunklin County in southeastern Missouri...
Southern Lake County in western Tennessee...
North central Lauderdale County in western Tennessee...
Southwestern Obion County in western Tennessee...
Dyer County in western Tennessee...
At 709 AM CDT...a strong thunderstorm producing pea size hail and
winds 40 to 50 mph was located over Blytheville, moving northeast at
55 mph.
People in northeastern Mississippi...southern Pemiscot...southeastern
Dunklin...southern Lake...north central Lauderdale...southwestern
Obion and Dyer Counties should monitor this storm closely.
LAT...LON 3575 9001 3603 9013 3636 8942 3624 8926
3599 8924
TIME...MOT...LOC 1209Z 239DEG 49KT 3594 8992
KRMSpecial weather statement, May 9, 6:28 AM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Memphis TN
728 AM CDT Sun May 9 2021
ARZ009-018-MOZ113-091300-
Greene AR-Clay AR-Dunklin MO-
728 AM CDT Sun May 9 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 800 AM CDT
FOR...
Greene County in eastern Arkansas...
Clay County in eastern Arkansas...
Northeastern Dunklin County in southeastern Missouri...
At 727 AM CDT...strong thunderstorms producing winds 40 to 50 mph
was located along a line extending from near Milltown to 8 miles
west of Annieville. Movement was east at 65 mph.
People in Greene...Clay and northeastern Dunklin Counties should
monitor this storm closely.
LAT...LON 3663 8996 3652 8996 3635 9005 3597 9058
3597 9085 3599 9086 3608 9082 3615 9075
3615 9081 3629 9081 3630 9079 3628 9075
3641 9075 3643 9078 3650 9078 3650 9022
3663 9015
TIME...MOT...LOC 1227Z 276DEG 56KT 3679 9051 3611 9138
KRMSpecial weather statement, May 9, 7:39 AM CST, 51 minutes before
Special Weather Statement
National Weather Service Memphis TN
839 AM CDT Sun May 9 2021
TNZ002-003-019-091415-
Weakley TN-Obion TN-Dyer TN-
839 AM CDT Sun May 9 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 915 AM CDT
FOR...
Northern Weakley County in western Tennessee...
Obion County in western Tennessee...
Northeastern Dyer County in western Tennessee...
At 838 AM CDT...a strong thunderstorm producing penny to nickel size
hail and winds 45 to 55 mph was located over Obion, or 12 miles
southeast of Reelfoot Lake State Park, moving northeast at 55 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northern Weakley...Obion and northeastern Dyer Counties
should monitor this storm closely.
LAT...LON 3636 8860 3620 8911 3620 8915 3619 8916
3615 8928 3632 8937 3650 8896 3650 8868
TIME...MOT...LOC 1338Z 245DEG 49KT 3628 8923Special weather statement, May 9, 8:20 AM CST, 10 minutes before
Special Weather Statement
National Weather Service Memphis TN
920 AM CDT Sun May 9 2021
TNZ020-021-050>052-091445-
Carroll TN-Madison TN-Crockett TN-Haywood TN-Gibson TN-
920 AM CDT Sun May 9 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 945 AM CDT
FOR...
Southwestern Carroll County in western Tennessee...
Northern Madison County in western Tennessee...
Southeastern Crockett County in western Tennessee...
Northeastern Haywood County in western Tennessee...
Southeastern Gibson County in western Tennessee...
At 919 AM CDT...a strong thunderstorm producing pea to dime size
hail and winds of 45 mph was located over Holly Grove, or 8 miles
northeast of Brownsville, moving northeast at 55 mph.
People in southwestern Carroll...northern Madison...southeastern
Crockett...northeastern Haywood and southeastern Gibson Counties
should monitor this storm closely.
LAT...LON 3582 8858 3580 8860 3579 8860 3579 8861
3576 8861 3554 8918 3570 8929 3603 8870
3582 8856
TIME...MOT...LOC 1419Z 240DEG 47KT 3566 8913
WOODALLEvent by event
1 lightning, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
Lightning, Gibson
- When
- May 9, 8:30 AM CST to 8:31 AM CST
- Where
- Gibson County, 1.43 mi NNW of Grizzard
- Injuries
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 36.048, -88.993
A farmer was inside a milk barn on Reed Road near Dyer. The farmer was milking cows when lightning struck the barn. He was holding a metal railing attached to the barn. The farmer was transported to the local hospital and only suffered minor injuries.
Tornado, Tipton
- When
- May 9, 4:08 PM CST to 4:19 PM CST
- Where
- Tipton County, 1.23 mi E of Drummonds to 1.22 mi NW of Crosstown
- Rating
- EF1
- Path length
- 4.8 mi
- Path width
- 300 yd
- Property damage
- $200,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.473, -89.898
The first observed damage was east of Dolan Road and west of Glen Springs Road. The tornado uprooted trees and caused roof damage just west of Glen Springs Road. Across Glen Springs Road, the tornado damaged a storage building and additional trees. The tornado crossed Glen Springs Lake and uprooted trees along Slough Road. Evidence suggested the tornado weakened in this area. The tornado strengthened as it approached Campground Road and Munford Giltedge Road. The tornado damaged a barn, large storage shed and caused roof damage to homes in the area. Trees were uprooted, and a couple of tree trunks were snapped. The tornado continued east and uprooted trees along Plantation Road. Several trees fell onto houses. The last observed damage was west of Beaver Road. Peak winds were estimated at 95 mph.
Thunderstorm Wind, Hardin
- When
- May 9, 5:25 PM CST to 5:30 PM CST
- Where
- Hardin County, 1.04 mi W of Saltillo
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.382, -88.238
Trees and power lines down along Highway 69 and Handy Corner near Saltillo.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in California, May 9 to 14, 20213 deaths · 2 events
- Flash Flooding and Hail in Texas, May 9 to 10, 20211 death · 61 kt wind · 31 events
- Wildfire in Florida, May 9, 2021$810,000 · 1 event
- Hail and Damaging Winds in New Mexico, May 9, 2021$135,000 · 1 in hail · 5 events
- Flooding and Hail in Missouri, May 9, 2021$52,000 · 1.75 in hail · 23 events
- Damaging Winds in Mississippi, May 9, 2021$108,000 · 55 kt wind · 6 events
- Hail and Damaging Winds in Texas, May 9, 2021$65,000 · 1.75 in hail · 13 events
- Flooding in Ohio, May 9 to 15, 2021$47,000 · 19 events
- Strong Wind in West Virginia, May 9, 2021$35,000 · 3 events
- Tornado and Hail in Arkansas, May 9, 2021$25,000 · EF0 · 2 events
- Hail in Texas, May 9 to 10, 20212.75 in hail · 20 events
- Hail and Damaging Winds in Mississippi, May 9, 2021$4,000 · 50 kt wind · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959227, 958203, 958918.